Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Simplified $ L\sp \infty$ estimates for difference schemes for partial differential equations

Author: William J. Layton
Journal: Proc. Amer. Math. Soc. 86 (1982), 491-495
MSC: Primary 65M15; Secondary 65M10
MathSciNet review: 671222
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: $ {L^\infty }$ estimates for one-step difference approximations to the Cauchy problem for $ \partial u/\partial t = \partial u/\partial x$ are proven by means of simple $ {L^2}$-techniques. It is shown that, provided the difference approximation is stable in $ {L^2}$ (and not necessarily $ {L^\infty }$) and accurate of order $ r$, the error in approximating smooth solutions is $ O({h^r})$. This has been proven by Hedstrom and Thomée using Fourier multipliers and Besov spaces. The present paper shows how convergence rates in $ {L^\infty }$ can be recovered using simple techniques (such as the Fourier inversion formula). The methods of Hedstrom and Thomée give sharper results when the difference scheme diverges. The present paper exploits the fact that estimates between $ {L^\infty }$ and $ {L^1}$ are frequently easier to obtain than between $ {L^\infty }$ and $ {L^\infty }$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 65M15, 65M10

Retrieve articles in all journals with MSC: 65M15, 65M10

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society